Treatments for Myositis can cause serious bone loss
Many people think Osteoporosis is a disease found only in older women, which often causes bent posture with a prominent back hump. No matter what your age, the use of steroids such as Prednisone significantly increases the risk of bone loss, and it is as disabling as it is disfiguring.
Dosages as little as 5mg for more than 3 months can put your bone health in jeopardy according to the National Osteoporosis Foundation.
Bone fractures, particularly in the spine or hip, are the most serious complication of osteoporosis. The vertebrae, which are the bones that make up your spine, can weaken to the point of fracturing doing something as simple as twisting or lifting and can result in long-term, chronic back pain and weakness. Hip fractures can result in disability and even death from postoperative complications, especially in older adults.
While there may be a few precautionary measures which may help, it is important that you work with a physician who understands the relationship between steroids and bone loss, performs frequent testing and discusses preventative measures with you.
BE YOUR OWN ADVOCATE:
Many of us with Myositis see a variety of healthcare providers, and sometimes one physician will think side effect monitoring lies with another of your physicians, such as your PCP. This is one of those times where being your own healthcare advocate is essential.
Rather than taking the chance that something as critical as steroid-induced Osteoporosis goes undetected, speak up and make sure your physicians know you need to be monitored.
Join our email updates and newsletter
Subscribe to our general myositis-related email updates. If you are a member of MSU, you will automatically recieve these updates and there is no need to subscribe here. To register for your free MSU membership and access to The Myositis Community Network, visit UnderstandingMyositis.org/register